Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Charleston, SC

July 19, 2003Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2003, 8:21 PM EDT for Chatham County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 8:21 PM EDT (00:21 UTC)
Expired
Jul 19, 2003, 9:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS52 KCHS 200021
SVRCHS
GAC051-200100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 900 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH OVER GARDEN CITY...OR ABOUT 6 MILES WEST OF SAVANNAH...MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GARDEN CITY AND POOLER...
  SAVANNAH...
  
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3221 8122 3205 8133 3181 8102 3193 8092

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:16 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 2:16 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT SAT JUL 19 2003

WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES
THIS PM.  AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING
ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO
PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE
PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD
WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG
MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN.  WL HAVE A DRY FCST
IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN.

MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF
ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED
TSRA MAINLY FROM TUE TO THU.  WL GO DRY FOR FRI AND SAT AS THE FRONT
MOVES OFF THE COAST.

MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE
LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS
STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL
INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH.
WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE
GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE
FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY
AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

SCW/HSA
Hazardous weather outlook, Jul 19, 9:43 AM EDT, 10 hours 38 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT JUL 19 2003

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO
FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS
AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER
TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

AUSTIN

In the hours before

Special weather statement, Jul 19, 5:37 PM EDT, 2 hours 44 minutes before
SCZ043-192215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM
EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF HENDERSONVILLE...OR
ABOUT 8 MILES NORTHEAST OF YEMASSEE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS
AREAS IN AND AROUND WHITE HALL...HENDERSONVILLE...GREEN POND
...RITTER...ASHEPOO...WALTERBORO...DRAWDY...THAYER AND NEYLES
THROUGH 615 PM EDT.

ANOTHER STRONG THUNDERSTORM 4 MILES WEST OF WIGGINS WILL AFFECT
LOCATIONS FROM WIGGINS TO FENWICK AND BENNETTS POINT WITH GUSTY
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
BOTH OF THESE STORMS.

24
Special weather statement, Jul 19, 5:51 PM EDT, 2 hours 30 minutes before
SCZ050-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT LOWER CHARLESTON COUNTY THROUGH
630 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM WEST ASHLEY WEST TO HOLLYWOOD
AND ADAMS RUN.  THE STORM WAS MOVING EAST AND WILL AFFECT EDISTO
ISLAND...JOHNS ISLAND...KIAWAH ISLAND AND FOLLY BEACH THROUGH 630 PM.

WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED WITH THESE STORMS. VERY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

SCW
Special weather statement, Jul 19, 6:18 PM EDT, 2 hours 3 minutes before
GAZ088-100-101-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND SCREVEN COUNTY THROUGH 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF STATESBORO
EASTWARD INTO SOUTHERN EFFINGHAM COUNTY...AND ACROSS SOUTHERN
SCREVEN COUNTY...MOVING EAST AT 20 MPH. THESE STRONG STORMS
WILL AFFECT AREAS IN AND AROUND STILSON...MARLOW...RINCON AND
NEWINGTON THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 19, 6:39 PM EDT, 1 hour 42 minutes before
SCZ047-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 715 PM
EDT...

AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HARDEEVILLE. THE STORM WAS MOVING
NORTHEAST AND WILL AFFECT MORGAN AND SWITZERLAND.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Jul 19, 6:54 PM EDT, 1 hour 27 minutes before
GAZ114-115-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REIDSVILLE...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND REIDSVILLE...HUGHLAND...COLLINS...BAY BRANCH...DANIELS...
MANASSAS...BELLVILLE...UNDINE...HAGAN AND CLAXTON THROUGH 730 PM EDT.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24
Special weather statement, Jul 19, 7:16 PM EDT, 1 hour 5 minutes before
GAZ100-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 745 PM
EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF REGISTER...
OR ABOUT 10 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
REGISTER...PORTAL...OVERBROOK...NEVILS...JIMPS...IRONGATE...
WESTCHESTER...WESTBROOKE...HOPEULIKIT AND GEORGIA SOUTHERN THROUGH
745 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED.

24

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.